Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 90, NWS Lincoln, IL

April 29, 2025Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 29, 2025, 3:19 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2025, 3:19 PM CDT (20:19 UTC)
Expired
Apr 29, 2025, 3:45 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 53 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 1:29 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:38 PM CDT, 41 minutes earlier. Its key messages:

  • Thunderstorms will track along and south of I-70 through the remainder of the afternoon. A few of the storms could produce damaging wind gusts and hail.
  • After a lull in precipitation chances tonight, showers and thunderstorms will spread back into the area Wednesday into Thursday. Storm total rainfall will range from 0.50 to 1.00.
Area forecast discussion, Apr 29, 2:38 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
238 PM CDT Tue Apr 29 2025

.KEY MESSAGES...

- Thunderstorms will track along and south of I-70 through the
  remainder of the afternoon. A few of the storms could produce
  damaging wind gusts and hail.

- After a lull in precipitation chances tonight, showers and
  thunderstorms will spread back into the area Wednesday into
  Thursday. Storm total rainfall will range from 0.50 to 1.00.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 238 PM CDT Tue Apr 29 2025

19z/2pm surface analysis shows a cold front sagging southward
toward the I-70 corridor. A cluster of strong to severe convection
that developed along the tail end of the front across the Ozarks
this morning has tracked E/NE into south-central Illinois this
afternoon. In addition, scattered cells are forming ahead of the
main cluster. Based on the latest radar loops, it appears the bulk
of the convection will remain south of I-70...with the greatest
severe weather risk staying just south of the KILX CWA. While
deep-layer shear in the warm sector ahead of the storms is quite
weak, MLCAPEs of 1500-2000J/kg will be sufficient to support the
potential for a few severe cells. Damaging wind gusts of around
60mph will be the primary risk: however, steep mid-level lapse
rates and freezing levels of around 11,000ft will be supportive of
large hail within the more vigorous updrafts. The storms will be
ongoing across the far SE CWA from now through about 430pm...then
will shift into Indiana.

Once the afternoon activity exits, a period of dry weather is
anticipated tonight...before the frontal boundary begins to lift
back northward as a warm front on Wednesday. HRRR/NAM suggest
scattered showers developing during the morning, then becoming
more numerous during the afternoon as the atmosphere moistens from
the top-down. Instability will initially be paltry: however,
MUCAPE values will increase to greater than 500J/kg later in the
day into Wednesday night supporting thunder mention at that time.

As low pressure lifts northeastward across the region, showers and
a few thunderstorms will linger into Thursday...before gradually
coming to an end by Thursday evening. Storm total rainfall will
generally range from 0.50 to 1.00.

Barnes

.LONG TERM...(Friday through Next Tuesday)
Issued at 238 PM CDT Tue Apr 29 2025

A short-wave trough will dig southeastward from the Northern
Plains on Friday...bringing clouds and perhaps a few light rain
showers. Moisture will be limited, so have capped PoPs in the
chance category (50% or less). After the wave passes, high
pressure will build into the region...bringing cool and dry
weather for the weekend. After that, temperatures will warm back
above normal into the upper 70s to around 80 degrees by early next
week.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1247 PM CDT Tue Apr 29 2025

Based on the forward speed of a cold front pushing eastward
across central Illinois early this afternoon, it appears the
boundary will pass KCMI by around or shortly after 18z...resulting
in NW winds gusting 20-25kt across the board this afternoon. The
gusts will gradually diminish after 21z, then will back to N/NE
and drop to around 5kt from late evening through the overnight.
Winds will then become E/SE at 10-15kt by Wednesday morning as the
boundary begins to lift back northward as a warm front. A thick
blanket of mid/high clouds associated with convective blow-off to
the southwest will obscure the sky this afternoon before
temporarily clearing out this evening. Clouds will once again be
on the increase from south to north across the area Wednesday
morning, with scattered showers developing before midday. Have
introduced VCSH at the I-74 sites after 15z/16z...with predominant
showers further south.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 29, 3:09 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Tue Apr 29 2025

ILZ027>031-036>038-040>057-061-301100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
309 PM CDT Tue Apr 29 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms may develop Wednesday afternoon
and evening. The threat for severe storms will shift closer to the
I-70 corridor on Thursday. Damaging winds and large hail would be
the main hazards with any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-301100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Tue Apr 29 2025

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Strong to severe storms are likely the rest of the afternoon, as a
cold front moves through the area. Damaging winds and large hail will
be the main threat from these storms. However, an isolated tornado
is not out of the question.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms may develop Wednesday afternoon
and evening, and again on Thursday. Damaging winds and large hail
would be the main hazards with any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 pm.

Geelhart

In the hours before

Special weather statement, Apr 29, 2:22 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
222 PM CDT Tue Apr 29 2025

ILZ067-071-072-292000-
Clay-Richland-Jasper-
222 PM CDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JASPER...NORTHERN
RICHLAND AND EAST CENTRAL CLAY COUNTIES THROUGH 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Noble, or 9 miles west of Olney, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Olney, Noble, Olney Noble Airport, West Liberty, and Dundas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southeastern Illinois.

&&

LAT...LON 3865 8830 3874 8836 3891 8805 3877 8792
TIME...MOT...LOC 1921Z 240DEG 18KT 3872 8826

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Auten
Special weather statement, Apr 29, 2:53 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
253 PM CDT Tue Apr 29 2025

ILZ068-073-292030-
Lawrence-Crawford-
253 PM CDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES THROUGH 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chauncey, or 9 miles northwest of Lawrenceville, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flat Rock, Russellville, Chauncey, Birds, and Pinkstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Illinois.

&&

LAT...LON 3874 8787 3887 8791 3899 8757 3897 8753
      3893 8751 3891 8753 3890 8752 3889 8754
      3888 8753 3886 8755 3885 8753 3882 8753
      3879 8751
TIME...MOT...LOC 1953Z 253DEG 28KT 3881 8783

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:53 AM CDTSpecial Weather StatementILXColes37 min
Apr 29, 2:22 PM CDTSpecial Weather StatementILXRichland38 min
Apr 29, 2:53 PM CDTSpecial Weather StatementILXCrawford37 min
Apr 29, 3:11 PM CDTFlash Flood WarningILXClay, Crawford, Jasper, Lawrence, Richland3 hr
Apr 29, 3:48 PM CDTSevere Thunderstorm WarningILXLawrence, Richland42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.